EconPapers    
Economics at your fingertips  
 

On 2-Armed Gaussian Bandits and Optimization

William G. Macready and David H. Wolpert

Working Papers from Santa Fe Institute

Abstract: We explore the 2-armed bandit with Gaussian payoffs as a theoretical model for optimization. We formulate the problem from a Bayesian perspective, and provide the optimal strategy for both 1 and 2 pulls. We present regions of parameter space where a greedy strategy is provably optimal. We also compare the greedy and optimal strategies to a genetic-algorithm-based strategy. In doing so we correct a previous error in the literature concerning the Gaussian bandit problem and the supposed optimality of genetic algorithms for this problem. Finally, we provide an analytically simple bandit model that is more directly applicable to optimization theory than the traditional bandit problem, and determine a near-optimal strategy for that model.

Date: 1996-03
References: View references in EconPapers View complete reference list from CitEc
Citations:

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wop:safiwp:96-03-009

Access Statistics for this paper

More papers in Working Papers from Santa Fe Institute Contact information at EDIRC.
Bibliographic data for series maintained by Thomas Krichel ().

 
Page updated 2025-03-22
Handle: RePEc:wop:safiwp:96-03-009